Allopurinol is a commonly used drug for treatment of high uric acid concentrations (called hyperuricemia) and gout. When uric acid concentrations are high, formation of kidney stones and gout (arthritis caused by the improper metabolism of uric acid) may occur. Allopurinol works by stopping the process in your body that naturally makes uric acid. Overall, this drug is well tolerated in the general population. However, allopurinol has proven to be a cause of severe side effects on your skin that require medical attention. These included conditions known as Steven-Johnson Syndrome and toxic epidermal necrolysis. While the development of a severe skin reaction due to allopurinol use is rare, the condition is very serious and can cause death in up to 25% of patients that experience one.
The gene of interest is HLA-B, which is involved in activating immune cells. An immune response occurs if chemicals in the body are recognized as foreign. The specific gene form (allele), HLA-B*5801, interacts with allopurinol and causes a significant increase in the likelihood of developing a serious skin reaction. Only one copy of the allele is needed to put an individual at risk for developing this reaction to allopurinol. This allele has been shown to be most common among individuals of Asian descent, with a frequency of about 12% in Koreans and about 6-8% in Han Chinese and Thai. Compared to populations of Asian descent, Europeans have a lower frequency with about 1%, of developing this reaction to allopurinol.
Allopurinol should not be prescribed to those who test positive for the HLA-B*5801 allele since they are at relatively high risk of developing an allopurinol-induced severe skin reaction. Instead, alternative medication should be administered as a treatment regimen. Those that test negative for the allele can be given allopurinol according to normal dosing recommendations because these individuals do not possess the HLA-B*5801 allele that predisposes them to an increased risk of an adverse skin reaction.
A 58-year old male patient goes in to see his primary care provider for pain in his joints, especially his toes that have become intolerable. The patient is diagnosed with gout and prescribed allopurinol. After two weeks of taking allopurinol the male patient breaks out in a terrible red rash across his entire body and begins to notice blistering. He then goes in to the nearest emergency room for these alarming side effects on his skin.
The clinical pharmacist in the emergency department reviews the patient’s medications and immediately recognizes a possible cause for what the physician diagnosed as Stevens - Johnson syndrome. The medical team is alerted by the pharmacist that allopurinol may be the cause and genetic testing is offered to the patient to see if his genetic makeup along with his use of allopurinol put him at an increased risk for this life-threatening adverse drug reaction. The patient agrees and upon receiving results it is recognized that the patient has the HLA-B*5801 allele and is immediately taken off allopurinol.
The links below provide access to important articles and information relative to allopurinol. The links are to external websites and will be checked regularly for consistency.
DailyMed [Internet]. Bethesda (MD): U.S. National Library of Medicine; c1993-2015. Allopurinol; [cited 2015 Nov 30]; [about 3 screens]. Available from: https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=682dd8b8-fc6e-47c5-95b7-82d7ad96b750/.
Dean L. Allopurinol therapy and HLA-B*5801 genotype. Medical Genetics Summaries [Internet]. 2012. Available from: http://www.ncbi.nlm.nih.gov/books/NBK127547/.
Hung SI, Chung WH, et al. HLA-B*5801 allele as a genetic marker for severe cutaneous adverse reactions caused by allopurinol. Proceedings of the National Academy of Sciences of the USA. 2005 Mar 15;102(11): 4134-9.
M. Whirl-Carrillo, E.M. McDonagh, J. M. Hebert, L. Gong, K. Sangkuhl, C.F. Thorn, R.B. Altman and T.E. Klein. "Pharmacogenomics Knowledge for Personalized Medicine" Clinical Pharmacology & Therapeutics (2012) 92(4): 414-417.
Tassaneeyaku W, Jantararoungtong T, et al. Strong association between HLA-B*5801 and allopurinol- induced Stevens-Johnson syndrome and toxic epidermal necrolysis in a Thai population. Pharmacogenetics and Genomics. 2009;19(9):704-9.